Letters to the Editor: Letters & Announcements
To the Editor:
We report the case of a 24-year-old male athlete who sustained a spinal injury, while competing in a Swiss wrestling contest. His third cervical vertebra was fractured, producing incomplete sensory and motor paraplegia. Upon admission to a regional hospital, the patient was treated with IV large-dose methylprednisolone (1). He unfortunately suffered from massive aspiration during initial magnetic resonance imaging, followed by acute respiratory distress syndrome (ARDS) and systemic inflammatory reaction syndrome (SIRS). The patient's trachea was intubated and his lungs were mechanically ventilated. He was sedated with propofol at a maximum infusion rate of 2.6 mg·kg−1 · h−1. He required moderate adrenergic support. Cardiac troponin I (Trop I) and creatine kinase (CK) were increased 14 and 52 h after initiation of propofol sedation. (Fig. 1) The patient developed acute renal failure and was transferred to our hospital, a tertiary referral center, for further therapy. Before dialysis could be started, he suffered from pulseless bradycardia because of hyperkalemia, followed by massive cerebral edema. Further therapy was withheld, and the patient died.
Propofol infusion syndrome is defined by severe metabolic acidosis, rhabdomyolysis, renal failure, and cardiac failure in association with a prolonged propofol infusion, critical illness, and concurrent administration of catecholamines and steroids (2). Evidence for dose-dependent association between propofol use and propofol infusion syndrome (3) has led to guidelines recommending maximum propofol infusion rates of 4.8 mg· kg−1 ·h−1 (4) for long-term sedation in intensive care unit patients. Recent case reports describe propofol infusion syndrome after short-term (3–6 h) infusions, if infusion rates are high (5–7). Our patient presented with the features of propofol infusion syndrome. We have no other explanation for his rhabdomyolysis and cardiac failure. He received markedly less propofol than the maximum doses currently considered safe. To our knowledge, this is the first case of suspected propofol infusion syndrome in a patient receiving such low propofol infusion rates. We suggest considering alternative sedation regimes when risk factors for propofol infusion syndrome are present: ARDS, SIRS, and treatment with large-dose steroids or catecholamines.
Tobias M. Merz, MD
Bruno Regli, MD
Hans-Ulrich Rothen, MD, PhD
Clinic of Intensive Care Medicine
University Hospital Bern
Peter Felleiter, MD
Intensive Care Unit
Swiss Paraplegic Centre Nottwil
1. Bracken MB, Shepard MJ, Collins WF, et al. A randomized, controlled trial of methylprednisolone or naloxone in the treatment of acute spinal-cord injury. Results of the Second National Acute Spinal Cord Injury Study. N Engl J Med 1990;322:1405–11.
2. Vasile B, Rasulo F, Candiani A, Latronico N. The pathophysiology of propofol infusion syndrome: a simple name for a complex syndrome. Intensive Care Med 2003;29:1417–25.
3. Cremer OL, Moons KG, Bouman EA, et al. Long-term propofol infusion and cardiac failure in adult head-injured patients. Lancet 2001;357:117, 118.
4. Jacobi J, Fraser GL, Coursin DB, et al. Clinical practice guidelines for the sustained use of sedatives and analgesics in the critically ill adult. Crit Care Med 2002;30:119–41.
5. Burow BK, Johnson ME, Packer DL. Metabolic acidosis associated with propofol in the absence of other causative factors. Anesthesiology 2004;101:239–41.
6. Liolios A, Guerit JM, Scholtes JL, et al. Propofol infusion syndrome associated with short-term large-dose infusion during surgical anesthesia in an adult. Anesth Analg 2005;100:1804–6.
7. Salengros JC, Velghe-Lenelle CE, Bollens R, et al. Lactic acidosis during propofol-remifentanil anesthesia in an adult. Anesthesiology 2004;101:241–3.